Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Binghamton, NY

May 26, 2021Otsego County, New York

NWS Binghamton, NY issued this special weather statement at May 26, 2021, 3:13 PM EDT for Otsego County, New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2021, 3:13 PM EDT (19:13 UTC)
Expired
May 26, 2021, 4:00 PM EDT
In force
47 min
Issued by
NWS Binghamton, NY

County Otsego County, NY

The radar

The Albany radar (KENX), 75 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

080 
WWUS81 KBGM 261913
SPSBGM

Special Weather Statement
National Weather Service Binghamton NY
313 PM EDT Wed May 26 2021

NYZ045-046-057-262000-
Otsego-Chenango-Delaware-
313 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT OTSEGO...NORTHWESTERN DELAWARE
AND EAST CENTRAL CHENANGO COUNTIES...

At 313 PM EDT, a strong thunderstorm was located near Pittsfield, or
12 miles northwest of Oneonta, moving east at 50 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Oneonta, Sidney, Guilford, Worcester, Middlefield, Hartwick,
Maryland, Cooperstown, Westville and Pittsfield.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Binghamton.

LAT...LON 4225 7533 4244 7558 4284 7495 4283 7490
      4288 7489 4290 7487 4283 7465 4276 7467
      4264 7463
TIME...MOT...LOC 1913Z 263DEG 43KT 4260 7520 

$$

MWG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at May 26, 2:24 PM EDT, 49 minutes earlier.

Area forecast discussion, May 26, 2:24 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
224 PM EDT Wed May 26 2021

.SYNOPSIS...
A cold front will cross the region this afternoon to early
evening with scattered thunderstorms, some of which could be
severe with damaging winds and perhaps hail. Cooler and dry
weather will follow the front for Thursday, followed by more
rain and chilly weather from a low pressure system passing to
the south on Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
130 PM Update...
A broken line of thunderstorms is moving through the Finger
Lakes and Thruway corridor, around an hour quicker than
previously forecast. Ahead of this, clearing skies have allowed
temperatures to quickly climb up into the 1500 to 2000 j/kg
range. Steep dewpoint depressions remain with dewpoints in the
lower 60s ahead of the line, further enhancing DCAPE. Thus, in
addition to heavy gusts up to an even in excess of 40 to 50mph
reported so far, would not be surprised to see some hail. In the
heaviest of downpours, we have been able to pick up on a quick
three quarters of an inch. While there is little else behind
this main line, some more scattered convection across central PA
is starting to move into the western Twin Tiers. With that,
will keep in scattered chances for thunderstorms across the rest
of the area through the rest of the afternoon. Rainfall
accumulations so far have not posed much of a flooding concern,
though we will continue to monitor additional storms passing
through where these heavier downpours have already occurred. A
Severe Thunderstorm Watch has been issued for all of our area
apart from Cayuga, Seneca, and Yates counties with storms
already moving out of those areas.

Previous discussion...
The main concern for today continues to be the severe
thunderstorm threat for later this afternoon. Strong heating
will occur today with deep SW flow advecting moisture into the
region for this afternoon. CAMs are in fairly good agreement at
this time with convective initiation occurring just after noon
today close to 17Z along western NY. Storms will continue to
fire along a pre-frontal trough as it crosses the region this
afternoon and storms should intensify as they head east, as
greater instability will exist there later in the afternoon.
Temperatures climb into mid to upper 80s and dewpoints increase
into the lower to mid 60s by mid to late afternoon. CAPE values
across Central NY and NE PA should be close to 1500 J/kg. Flow
aloft increases through the day, with 0-6km bulk shear
approaching 40 to 45 knots. Also, there should be decent
dynamics with entrance region of the jet and the surface pre-
frontal trough. Early on, think we could see a few discrete
supercells likely becoming multicellular as we progress through
the event. Damaging winds appear to be the main threat, with
forecast soundings showing inverted V and favorable DCAPE
values, however severe hail will also be a possibility.

Finally, high rainfall rates with any storms is expected with
PWAT values above 1.5" by midday, about 2 standard deviations
above normal for this time of year. Due to dry antecedent
conditions the threat for flash flooding is likely low unless
any storms are able to back build or train over the same area,
especially in urban areas.

We quickly get behind the pre-frontal trough this evening,
though the cold front itself could still cause some lingering
showers/isolated thunder into tonight. Northwest winds advect
in much cooler air overnight with lows of upper 40s-mid 50s in
Central NY and 50s-near 60 in Northeast PA.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
220 PM Update:

With high pressure briefly in control, Thursday will be dry and
pleasant with highs expected to be in the 60s across most of
Central NY. Highs are expected to be in the 70s from the
Southern Tier of NY southward into Northeast PA.

Clouds increase from west to east Thursday night ahead of the
next system. A few rain showers cannot be ruled out by late
Thursday night/early Friday morning, but the majority of the
rain holds off until the daytime hours on Friday. Lows are
expected to be in the lower 40s to near 50.

Friday's weather looks to be rather dreary with rain and
temperatures only topping out in the upper 40s to upper 50s,
with lower 60s for portions of the Wyoming Valley and Poconos.
The most widespread shower activity looks to be during the
afternoon into the early evening as low pressure passes south
of the area.

Occasional showers continue Friday night, although they will be
diminishing in coverage from north to south as the low pressure
moves eastward off the Mid-Atlantic coast. Lows are expected to
be in the 40s.

Conditions will continue to dry out on Saturday, although some
lingering showers will be possible, especially across Northeast
PA. Otherwise, partly sunny skies are expected with continued
cool conditions. Highs are expected to be in the upper 50s to
mid 60s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
220 PM Update:

After a dry period Saturday night, forecast uncertainty
increases for the long term period. Some model guidance (i.e.
the 12Z GFS) has high pressure in control, leading to an
extended drier period of weather. However, other model guidance
(i.e. ECMWF and Canadian models), hints at a developing coastal
low pressure system, and some rain showers reaching our forecast
area, especially east of I-81. For now, went with the NBM for
PoPs, which led to mainly slight chance PoPs. Otherwise, a
general warming trend is expected into next week with
temperatures returning closer to normal.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A line of thunderstorms is moving through central NY at this
time, bringing a period of frequent lightning, strong wind gusts
near and in excess of 40kts, and even a potential for some hail
mainly at KSYR, KRME, and KITH now through 20Z. Visibility has
been able to drop down to IFR in the heavier downpours. As this
broken line continues to move eastward, some scattered activity
will be possible at KELM mainly between 18 to 21Z, at KBGM from
19 to 22Z, and potentially at KAVP generally after 20Z.
However, activity so far across central PA has been considerably
more isolated.

After the thunderstorm potential winds down this evening, most
terminals will remain in VFR for the remainder of the forecast
period. However, with lower level moisture in the wake of
thunderstorm activity, some lower ceilings and even patchy fog
may cause MVFR or IFR restrictions at KRME, KITH, and KBGM.
Ceilings lift up to VFR into Thursday as clouds start to scatter
out.

Outlook...

Friday through Friday night...Rain and restrictions expected.

Saturday...Lingering showers/restrictions possible; mainly VFR.

Saturday night through Sunday night...VFR except probable late
night-early morning valley fog at least KELM; possibly others.

Monday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MPK/MDP
NEAR TERM...HLC/MPK
SHORT TERM...BJG
LONG TERM...BJG
AVIATION...HLC/MPK
Hazardous weather outlook, May 26, 1:00 PM EDT, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
100 PM EDT Wed May 26 2021

NYZ009-018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044-
047-048-072-271700-
Northern Oneida-Onondaga-Steuben-Schuyler-Chemung-Tompkins-Madison-
Southern Oneida-Cortland-Chenango-Otsego-Tioga-Broome-Delaware-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
100 PM EDT Wed May 26 2021

...SEVERE THUNDERSTORM WATCH 205 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state and CDC guidelines.

NYZ015>017-271700-
Yates-Seneca-Southern Cayuga-
100 PM EDT Wed May 26 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

...POTENTIAL FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...
Widespread thunderstorms are expected this afternoon and evening.
Some of the storms could be severe with damaging winds and large
hail. Thunderstorms will track east of the region by later this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state and CDC guidelines.

In the hours before

Local storm report, May 26, 2:27 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
227 PM EDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     TSTM WND DMG     WOODGATE                43.52N 75.15W
05/26/2021                   ONEIDA             NY   911 CALL CENTER

            MULTIPLE REPORTS OF TREES AND WIRES DOWN ON
            SEVERAL ROADS IN THE AREA.

&&
Special weather statement, May 26, 2:29 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Binghamton NY
229 PM EDT Wed May 26 2021

PAZ043-047-261900-
Wyoming-Luzerne-
229 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LUZERNE AND
SOUTHWESTERN WYOMING COUNTIES...

At 229 PM EDT, a strong thunderstorm was located over Biggertown, or
16 miles north of Bloomsburg, moving east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Muhlenberg, Slocum, Shickshinny, New Columbus, Kasson Brook, Sweet
Valley, Huntington Mills, Mountain Top, Ricketts Glen State Park and
Pikes Creek.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4115 7629 4120 7632 4130 7631 4145 7625
      4152 7613 4113 7600
TIME...MOT...LOC 1829Z 260DEG 32KT 4123 7651

MWG
Local storm report, May 26, 2:33 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
233 PM EDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     TSTM WND DMG     4 NNW SULLIVAN          43.09N 75.90W
05/26/2021                   MADISON            NY   LAW ENFORCEMENT

            TREE AND WIRES DOWN ON A HOUSE.

&&

BJG
Local storm report, May 26, 2:42 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
242 PM EDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     1 N BROOKFIELD          42.82N 75.32W
05/26/2021                   MADISON            NY   LAW ENFORCEMENT

            TREES DOWN ACROSS BEAVER CREEK ROAD.

&&

BJG
Local storm report, May 26, 3:07 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
307 PM EDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             6 N NEW COLUMBUS        41.25N 76.31W
05/26/2021  E1.00 INCH       LUZERNE            PA   PUBLIC

&&

BJG
Special weather statement, May 26, 3:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
313 PM EDT Wed May 26 2021

NYZ045-046-057-262000-
Otsego-Chenango-Delaware-
313 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT OTSEGO...NORTHWESTERN DELAWARE
AND EAST CENTRAL CHENANGO COUNTIES...

At 313 PM EDT, a strong thunderstorm was located near Pittsfield, or
12 miles northwest of Oneonta, moving east at 50 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Oneonta, Sidney, Guilford, Worcester, Middlefield, Hartwick,
Maryland, Cooperstown, Westville and Pittsfield.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Binghamton.

LAT...LON 4225 7533 4244 7558 4284 7495 4283 7490
      4288 7489 4290 7487 4283 7465 4276 7467
      4264 7463
TIME...MOT...LOC 1913Z 263DEG 43KT 4260 7520

MWG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 11:36 AM EDTSpecial Weather StatementBGMYates24 min
May 26, 11:59 AM EDTSpecial Weather StatementBGMYates31 min
May 26, 12:07 PM EDTSpecial Weather StatementBGMSteuben38 min
May 26, 12:14 PM EDTSpecial Weather StatementBGMCayuga, Seneca46 min
May 26, 12:38 PM EDTSevere Thunderstorm WarningBGMCayuga, Oneida, Onondaga, Schuyler, Seneca, Tompkins and 1 more52 min
May 26, 12:54 PM EDTSpecial Weather StatementBGMSchuyler, Steuben36 min
May 26, 1:19 PM EDTSevere Thunderstorm WarningBGMCayuga, Chenango, Cortland, Madison, Oneida, Onondaga56 min
May 26, 1:28 PM EDTSpecial Weather StatementBGMChemung, Cortland, Tioga, Tompkins47 min
May 26, 2:13 PM EDTSevere Thunderstorm WarningBGMChenango, Madison, Oneida, Otsego62 min
May 26, 2:16 PM EDTSpecial Weather StatementBGMBroome, Chenango, Tioga59 min
May 26, 3:10 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Tioga50 min
May 26, 3:42 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware, Otsego63 min
May 26, 4:05 PM EDTSpecial Weather StatementBGMSeneca25 min
May 26, 4:25 PM EDTSpecial Weather StatementBGMSteuben35 min
May 26, 4:31 PM EDTSpecial Weather StatementBGMDelaware44 min
May 26, 4:35 PM EDTSpecial Weather StatementBGMOneida25 min
May 26, 4:52 PM EDTSpecial Weather StatementBGMSullivan23 min
May 26, 5:23 PM EDTSpecial Weather StatementBGMOneida37 min
May 26, 5:28 PM EDTSpecial Weather StatementBGMSullivan32 min
May 26, 5:29 PM EDTSpecial Weather StatementBGMOnondaga31 min
May 26, 5:32 PM EDTSpecial Weather StatementBGMChemung, Tioga, Tompkins28 min
May 26, 5:42 PM EDTSpecial Weather StatementBGMOneida48 min
May 26, 6:00 PM EDTSpecial Weather StatementBGMBroome, Chenango, Tioga60 min
May 26, 6:53 PM EDTSevere Thunderstorm WarningBGMDelaware37 min
May 26, 6:55 PM EDTSpecial Weather StatementBGMDelaware65 min
May 26, 2:29 PM EDTSpecial Weather StatementBGMLuzerne31 min
May 26, 2:43 PM EDTSevere Thunderstorm WarningBGMLuzerne32 min
May 26, 3:29 PM EDTSpecial Weather StatementBGMWyoming31 min
May 26, 3:41 PM EDTSpecial Weather StatementBGMLuzerne, Wyoming34 min
May 26, 4:09 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Wyoming36 min
May 26, 4:14 PM EDTSpecial Weather StatementBGMWyoming31 min
May 26, 4:26 PM EDTSpecial Weather StatementBGMSusquehanna34 min
May 26, 4:36 PM EDTSevere Thunderstorm WarningBGMSusquehanna, Wayne24 min
May 26, 5:06 PM EDTSpecial Weather StatementBGMWayne24 min
May 26, 5:47 PM EDTSevere Thunderstorm WarningBGMBradford28 min
May 26, 6:16 PM EDTSpecial Weather StatementBGMSusquehanna29 min
May 26, 6:46 PM EDTSevere Thunderstorm WarningBGMLackawanna, Susquehanna, Wyoming25 min
May 26, 6:48 PM EDTSpecial Weather StatementBGMSusquehanna27 min
May 26, 7:16 PM EDTSpecial Weather StatementBGMWayne44 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.